Format

Send to

Choose Destination
See comment in PubMed Commons below
BMC Gastroenterol. 2001;1:2. Epub 2001 Apr 6.

Drug interaction: omeprazole and phenprocoumon.

Author information

1
grass.akupunktur@t-online.de

Abstract

BACKGROUND:

Oral anticoagulants like the coumarin derivatives are characterised by a particularly narrow therapeutic range. Any interfering co-medication can pose a challenge to establishing a stable anticoagulant dosage regimen and thus present a serious risk for the patient. Here we describe two cases of patients on anticoagulant therapy that suggest possible drug interactions between phenprocoumon and the proton pump inhibitor omeprazole.

RESULTS:

In both patients, the International Normalised Ratio (INR) increased beyond the therapeutic range after they were given omeprazole for the treatment of gastrointestinal symptoms. The INR returned to therapeutic levels after the phenprocoumon dose was reduced (Case 1) and omeprazole discontinued (Case 2).

CONCLUSIONS:

The increased anticoagulant activity of phenprocoumon observed in the two described cases and the known interaction potential of omeprazole suggest that the clearance of phenprocoumon may have been reduced due to competitive inhibition of its degradation by omeprazole. Drug interactions may be one of the reasons for the difficulties encountered with some patients in establishing a stable anticoagulant therapy. Physicians should carefully review any concurrently used medication and if possible opt for drugs with a low interaction potential.

PMID:
11313000
PMCID:
PMC30938
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for PubMed Central
    Loading ...
    Support Center